ICU · Pharmacology
Medication safety in ICU: prescribing errors, high-alert drugs, prevention, and drug interactions
Also known as Medication safety in ICU · Drug interactions in critical care · Pharmacovigilance in the ICU · Prescribing errors · High-alert medications · Therapeutic drug monitoring · Medication reconciliation · Computerised physician order entry · Barcode medication administration
Medication errors and adverse drug events are common and under-reported in the ICU — a systematic review found medication-error rates of 8.1 to 2344 per 1000 patient-days and adverse drug events of 5.1 to 87.5 per 1000 patient-days, varying widely with definitions and detection methods. Critically ill patients are uniquely vulnerable: 10-20+ concurrent drugs, altered pharmacokinetics (renal/hepatic dysfunction, augmented clearance, changed volume of distribution), organ support (ventilator, vasopressors, RRT), and restricted ability to report symptoms. Key interaction families: macrolides + statins (rhabdomyolysis), fluoroquinolones + QT-prolonging drugs (Torsades), warfarin + antibiotics (INR elevation/bleeding), linezolid + serotonergic drugs (serotonin syndrome), azoles + calcineurin inhibitors (CYP3A4 toxicity). High-alert medications (insulin, anticoagulants, opioids, sedatives, neuromuscular blockers, concentrated electrolytes, vasoactives) cause disproportionate harm when misused. Prevention is layered: computerised physician order entry (CPOE) with clinical decision support, barcode medication administration (BCMA), smart infusion pumps with drug libraries, standardised order sets and concentrations, tall man lettering, independent double-checks of high-alert drugs, pharmacist-led review and medication reconciliation, and therapeutic drug monitoring (vancomycin AUC-guided, aminoglycoside extended-interval, digoxin, antiepileptics).
Practise this topic
On this page
Study tools
Your progress
Saved on this device.
Target exams
Red flags
- ICU medication-error rates vary widely across studies (8.1-2344 per 1000 patient-days, Wilmer 2010); in a prospective observational study 45% of adverse events were PREVENTABLE
- Macrolides (clarithromycin) + statins: rhabdomyolysis. Hold statin during macrolide course
- Fluoroquinolones + QT-prolonging drugs: Torsades de Pointes. QTc >500 ms = high risk
- Warfarin + ANY antibiotic: INR elevation -> bleeding. Monitor INR every 1-2 days
- Linezolid + SSRIs/tramadol/ondansetron: serotonin syndrome. Avoid combination
- Concentrated electrolytes (KCl, hypertonic saline 3%): NEVER as a bolus -> cardiac arrest
- Neuromuscular blocker given to a non-ventilated patient: fatal. Independent double-check mandatory
- Vancomycin + piperacillin-tazobactam: additive nephrotoxicity. Prefer vancomycin + cefepime
Meet the patient
A 68-year-old man in septic shock from pyelonephritis, creatinine high and urine trickle-slow, runs on noradrenaline through a central line. Overnight the team reaches for dobutamine for a low-output state — but the intent documented at handover reads dopamine. Look-alike, sound-alike drug names are a recognised source of medication error for critical care nurses identifying syringe labels, and two vasoactives whose names differ by a syllable are exactly that trap.[4]
Two questions frame everything that follows: why did the environment let two sound-alike vasoactives sit one drawer apart? and which forcing function would have made the error impossible? Hold those two and the layered defence below stops being a list and becomes a design philosophy.[1]
SAQ — Prescribing error: dopamine instead of dobutamine in septic shock
10 minutes · 10 marks
A 68-year-old man with septic shock from pyelonephritis and acute kidney injury (creatinine 280 micromol/L, eGFR 22 mL/min) is on noradrenaline 0.3 mcg/kg/min. Overnight the team prescribed DOBUTamine 5 mcg/kg/min for a low cardiac output state, but the documented intent was dopamine. A vancomycin order has also been written.
SAQ — High-alert medications: insulin, heparin and potassium on one patient
10 minutes · 10 marks
A 72-year-old ventilated patient in diabetic ketoacidosis is on an insulin infusion (50 units/50 mL, 1 unit/mL) and a weight-based unfractionated heparin infusion for new atrial fibrillation. The bedside nurse is asked to administer a 20 mmol potassium replacement.
References20ShowHide
- [1]Leape LL, Cullen DJ, Clapp MD, et al. Pharmacist participation on physician rounds and adverse drug events in the intensive care unit JAMA, 1999.PMID 10422996
- [2]Bates DW, Leape LL, Cullen DJ, et al. Effect of computerized physician order entry and a team intervention on prevention of serious medication errors JAMA, 1998.PMID 9794308
- [3]Rybak MJ, Le J, Lodise TP, et al. Therapeutic Monitoring of Vancomycin for Serious Methicillin-resistant Staphylococcus aureus Infections: A Revised Consensus Guideline and Review by the American Society of Health-system Pharmacists, the Infectious Diseases Society of America, the Pediatric Infectious Diseases Society, and the Society of Infectious Diseases Pharmacists Clin Infect Dis, 2020.PMID 32658968
- [4]Lohmeyer Q, Schiess C, Wendel Garcia PD, et al. Effects of tall man lettering on the visual behaviour of critical care nurses while identifying syringe drug labels: a randomised in situ simulation BMJ Qual Saf, 2023.PMID 35260415
- [5]Magagnoli J, Cummings TH, Bland CM, et al. Kidney Injury, Dialysis, and Mortality with Vancomycin Plus Piperacillin-Tazobactam or Cefepime Int J Antimicrob Agents, 2026.PMID 42362071
- [6]Burbuqe I, Boettger S, Schubert M, et al. QTc prolongation after haloperidol administration in critically ill patients post cardiovascular surgery: A cohort study and review of the literature Palliat Support Care, 2020.PMID 32345400
- [7]Zhao J, Liu H, Shan A, et al. Nurses' Adherence to Double-Checking: A Systematic Review of Influencing Factors, Improvement Strategies, and Their Effectiveness Int Nurs Rev, 2026.PMID 41987356
- [8]Tan W, Bingham G, Tong E, et al. The impact of barcode-assisted medication administration on medication administration errors in non-unit-dose settings: A systematic review Contemp Nurse, 2026.PMID 41308039
- [9]Smyth AR, Bhatt J, Nevitt SJ Once-daily versus multiple-daily dosing with intravenous aminoglycosides for cystic fibrosis Cochrane Database Syst Rev, 2017.PMID 28349527
- [10]Ribed A, Giménez-Manzorro Á, de Lorenzo-Pinto A, et al. Improving medication safety in the perioperative setting: development of a medication use process Br J Anaesth, 2025.PMID 40461347
- [11]Wilmer A, Louie K, Dodek P, et al. Incidence of medication errors and adverse drug events in the ICU: a systematic review Qual Saf Health Care, 2010.PMID 20671079
- [12]van der Sijs H, Aarts J, Vulto A, et al. Drug safety alert generation and overriding in a large Dutch university medical centre Pharmacoepidemiol Drug Saf, 2009.PMID 19579216
- [13]Federico F. Preventing harm from high-alert medications Jt Comm J Qual Patient Saf, 2007.PMID 17915527
- [14]Wetherton AR, Corey TS, Buchino JJ, et al. Fatal intravenous injection of potassium in hospitalized patients Am J Forensic Med Pathol, 2003.PMID 12773847
- [15]Charpiat B, Magdinier C, Leboucher G, et al. [Medication errors with concentrated potassium intravenous solutions: Data of the literature, context and prevention]. Ann Pharm Fr, 2016.PMID 26298848
- [16]Prescrire Editorial Staff Insulin use: preventable errors Prescrire Int, 2014.PMID 24516905
- [17]Raschke RA, Reilly BM, Guidry JR, et al. The weight-based heparin dosing nomogram compared with a "standard care" nomogram. A randomized controlled trial Ann Intern Med, 1993.PMID 8214998
- [18]Keren A, Tzivoni D. Torsades de pointes: prevention and therapy Cardiovasc Drugs Ther, 1991.PMID 1854660
- [19]Rothschild JM, Landrigan CP, Cronin JW, et al. The Critical Care Safety Study: The incidence and nature of adverse events and serious medical errors in intensive care Crit Care Med, 2005.PMID 16096443
- [20]Rothschild JM, Keohane CA, Cook EF, et al. A controlled trial of smart infusion pumps to improve medication safety in critically ill patients Crit Care Med, 2005.PMID 15753744